“Unusually aggressive” behaviour triggered by new antibiotic

canstockphoto1555957

A mother wrote: 

“My 4 year old daughter is now on a strict failsafe diet which makes the world of difference! Since her grommets fell out recently she has had 2 ear infections and has to go on antibiotics. Each time her behaviour changes dramatically and is shocking!”

 She starts acting aggressively, defiant, kicking, spitting, screaming etc. and it can be hell to live with her.”

My first guess was artificial colours, flavours or preservatives in the medication, because all children’s medicinal syrups contain problematic additives. Our files are packed with complaints such as:

“Our son who was diagnosed with ADHD has changed so much [on diet] that at a recent doctor's visit the GP looked at him sitting quietly and said, "He doesn't have ADHD!" The doctor prescribed antibiotics to clear his cough and after one dose of antibiotics (with preservative and flavour) all his symptoms returned. We are now more sure than ever that food is the cause of his behavioural problems.” - from story 926

In this case, I was wrong. As recommended in the RPAH Elimination Diet Handbook, the family was using an adult version (white tablet in the correct dosage) and crushing the tablet.

So what about the active ingredients? Amoxycillin and clavulanic acid. Our kids had often taken amoxycillin with no obvious problems, but I hadn’t heard of the other one.

It turns out that clavulanic acid is used to prevent the increasingly serious problem of antibiotic resistance. (When combined with penicillin-group antibiotics, clavulanic acid can overcome antibiotic resistance in certain bacteria that can stop most penicillins from working. )

Side effects of clavulanic acid


In 1987, Dr Michael Macknin wrote to a medical journal about four children whose behaviour changed after taking an antibiotic combination of amoxicillin and clavulanic acid.  He described their behaviour as:

"irritable, crabby and unusually aggressive"

  • ·         behaviour problems started within 24 hours of beginning the medication and disappeared within 24 hours of stopping
  • ·         they were taking the antibiotics for ear or sinus infections
  • ·         the children were aged from 18 months to 10.5 years
  • ·         their infections had not responded to other antibiotics
  • ·         all of the children had previously taken amoxicillin alone without behavioural effects

Dr Macknin wrote:

“I use it as a second or third line drug for patients who have not responded to other antibiotics … It is the only antibiotic I have ever prescribed for which any family has complained about possibly associated behavioural side effects. I have written this letter to share my experience and to see if other have had similar experiences.” (We would be interested too – This email address is being protected from spambots. You need JavaScript enabled to view it.)

In the CMI (consumer medicine  information)  for Augmentin Duo, the manufacturer now lists - as a possible mild side effect- :

“unusually active (hyperactivity)”


What are the options?


If antibiotics cause unacceptable side effects – or fail to work -  are there any options?  Ear infections – and other common infections such as sinus, urinary tract, tonsillitis and many more – can be strongly related to food intolerance.

I wrote to the mother above:


Q  Ear infections usually improve on diet, so I'm just wondering: if your daughter is on a strict diet, why is she still getting ear infections?


A. I have recently got more strict on the diet as we were obviously getting too relaxed. So hopefully this will help avoid going on the antibiotics but if necessary I will be more careful with which ones we go on as the Augmentin Duo definitely made her react terribly


Some reader reports


Our database is full of reader stories about diet-led improvements in frequent infections of all kinds. As usual with food intolerance, the culprits vary - salicylates, dairy and additives are the most common - but others are possible too.


* My daughter only did the diet to help her brother. She has had a major reaction to salicylates, had major ear troubles when they were reintroduced. Funny as she is asthmatic and has had frequent colds and flu and major ear troubles for a long time - salicylates may have been the problem all along. - from story 1092

 
*Before going dairy free, my son had 30 ear infections including 4 in the last two months.  This has dropped to NONE in the four months since going dairy free.’ – from story 1073

 
*[I did the diet for my 6 yo son and …] My four year old son, who has had frequent ear infections, grommets, and a severe language delay, actually came up to me this morning and said that his "ear was working now". And we were just on the verge of having to put him through more traumatic surgery plus spend another $1300 to replace his grommets. – from story 086

 
*My son is still clearing his throat but I have noticed that it is getting less and less the longer I have him on the FAILSAFE diet. He does not have too much dairy as I cut that out at a very early stage. From 3 months old he started having really bad ear infections and would sometimes take antibiotics twice a month for it. The doctors then suggested grommets and that's when I went to visit a naturopath who told me to take him off all dairy. Since then we have not had one ear infection. – from story 074

 
*My 4.5yr old son has been our biggest challenge. All his problems are proving to be food related – it’s amazing. His issues are aggression, ODD, poor impulse control, argumentative, continual congestion and ear infections (2 lots of grommets), continual rashes, blotches, sore tummies, burning anus, bloating, bedwetting etc, all of which are being controlled now by diet. We had been giving him decongestants, antihistamines, nasal sprays and antibiotics since the day I stopped breastfeeding him at 6 months ... He was a wild little boy but we've now found out that benzoate preservatives are his worst enemy. [benzoate preservatives are used in virtually all paediatric syrup medications]. His nose is dry now and needs no medication. – from story 403

 
*Some years ago I was suffering from severe sinus headaches, so much so that I saw an Ear Nose and Throat specialist who diagnosed non-allergic rhinitis and referred me to a neurologist for the headaches. The neurologist referred me back to the ENT specialist, so I was left nowhere to go. I continued to suffer from these headaches as well as several bouts of sinusitis each year. It turns out that for me salicylates and dairy are probably the culprits and I have not needed any antibiotics since last September, when I started failsafe.– from story 842

 
And many more. To search our story database, see http://fedup.com.au/index.php?searchword=&ordering=newest&searchphrase=all&option=com_search&catid=84


References

Macknin ML. Behavioral changes after amoxicillin-clavulanate. Pediatr Infect Dis J. 1987;6(9):873-4. http://journals.lww.com/pidj/Citation/1987/09000/Behavioral_Changes_After_Amoxicillin_Clavulanate.24.aspx

Augmentin Duo CMI http://www.mydr.com.au/medicines/cmis/augmentin-duo-augmentin-duo-forte-tablets

Clavulanic acid https://en.wikipedia.org/wiki/Clavulanic_acid

Antibiotic resistance is increasing http://www.greenfacts.org/en/antimicrobial-resistance/